Vitamins

Hey guys..... I could use Some advice on vitamins. I was diagnosed about a year ago with b12 deficiany and megloblastic  aenemia I have been taking ferrous fermerate 322mcg 2x daily I have been on high dose folic acid for several years and I'm getting my b12 shots.since joining this forum and thyroid forum I have learned to take my iron tabs with Vit C to help absorption and lesson the diarrhoea. I was very low in Vit D but only just out of the magic "blood range" so I have been taking a Vit D and have just purchased some K2 to take with those. First question I picked up some Vit C today and they have got zinc in as well, is that OK to take?  Second question is.... If I have an absorption problem / IF problem ( have never had a diagnosis of PA) or been IF antibody tested.  Will I be absorbing the added vitamins in the usual way? I have been on metformin for a lot of years and also take omeprazole!! As my thinking is, if I am deficient in some vitamins due to poor absorption then does it follow that I will be deficient in all vits

12 Replies

oldestnewest
  • Hi, not necessarily unless you have a specific gut/absorption problem e.g. celiac disease. B12 is the hardest vitamin to absorb which is why injections are required, other vitamins are easier to absorb as far as I know so those supplements should help.

  • Thank you for the advice makes my mind a little easier.....

  • Stop the omeprazole.

    It is quite likely that you do have an absorption problem. Both omeprazole and metformin can exacerbate this. If you do have PA then you probably have low stomach acid, which omeprazole will just make worse. Keep taking the metformin. 

    Your absorption problem won't affect the other vitamins. It will affect iron absorption but the vitamin C will compensate. 

  • I have tried not taking the omeprazole but the heart burn is so bad I had to start again, I'm having an endoscopy May 9th will they be able to tell if I have low stomach acid? 

  • The best thing would be to ask your gastroenterologist. Mine told me that they couldn't measure gastric pH, but I've since read that they can aspirate gastric fluid and measure the pH of that.

    Your gastroscopy should show if you have gastric atrophy, which would suggest low stomach acid. But, again, ask the gastroenterologist what he thinks about your PPIs. 

  • Ok will do fbirder.... Thank you for the advice. What is an endoscopy, maybe I got that wrong, it can be a bit overwhelming sometimes trying to take all this on board! Is there anything else I should ask? They were going to do a colonoscopy first then decided to do the other one instead.... ;(

  • Gastroscopy and colonoscopy are both  types of endoscopy. Just looking at different bits. Both are uncomfortable but not really painful.

    The worst bit about a colonoscopy is the laxatives they give you to flush everything out. Oh, and the gas and air. This is nitrous oxide which will be relly bad for B12 levels. Refuse it if offered.

    If you're worried about coeliacs disease then you can ask them to check for that during the gastroscopy. (not sure if it's done by default or not).

    Don't worry if they find some polyps in the stomach. They're almost certainly benign. They should take some biopsy samples to see just what's happening to the cells of your stomach.

    When it's over and the gastroenterologist comes for a chat ask him if he thinks you have gastric atrophy, if that would explain your low B12 and if he thinks it might be giving you low stomach acid and if you should still take the PPIs.

    If somebody comes along with you then you might like to get them to ask these questions.

  • Oh thank you ... Yes my husband is taking me so I will get him to ask I think they take more notice of men anyway, and Coaliac is something I will ask as wheat and me are not good friends!! My endo did a blood test years ago but I hadn't eaten wheat for years so was pointless really..... My GP ordered the colonoscopy to find the cause for the aenemia she doesn't seem interested or bothered about the b12 deficiency. I had certainly no idea about it or how serious it was until I was diagnosed and subsequently treated, it has made such a massive impact on my well being, I get so cross to think I have been plodding on feeling worse for so long. Even after it was picked up, my stupid GP poohooed it and said there was no evidence to suggest a b12 deficiency this was done over the phone without a blood test. So I plodded on for another year before getting treatment, 

  • Your GP is an idiot!

    You were diagnosed with a B12 deficiency and megaloblastic anaemia and your GP thought a colonoscopy might tell her what the cause was? The most common cause of megaloblastic anaemia is a lack of B12!

    And a colonoscopy will tell her totally zero about B12 deficiency. Are you sure she knows the difference between her mouth and her arsehole? Because she certainly seems to be using the latter organ for speech!

    I'm guessing it was the gastroenterologist who suggested sticking the camera down the correct orifice and taking piccies of your stomach.

  • Haha yes it was....... Oh dear yes this is the same GP who told me my TSH nearly 5 is "fine" but it was my old GP who told me I wasn't symptomatic of aenemia or b12 deficiency over the phone so I was another year before any treatment. This was after the hospital had picked it up after my LACS stroke X dear me I do know how to pick them!!

  • oh dear! You have had a rough time. Unfortunately an endoscopy like a blood test can only diagnose coeliac disease if you are still eating gluten for 6 weeks before. I suppose you need to decide if its worth that possible pain. Good luck for the tests!

  • Do have the colonoscopy too if it is offered. I had them both at the same time. Iron anaemia can be a symptom of serious problems in the colon so get it checked. On the subject of PPIs. Yes they do deplete b12 but if you get round to getting enough b12 it shouldn't be a problem. I have had 6 gastroscopies since b12d diagnosis and not one of the gastros has known anything about b12d and its causes. I have to take aspirin and got a duodenal ulcer because I was pig-headed about taking PPIs. Now I have to take 60 mg of lansoprazole to get rid of it. Depends I think why you were taking a PPI in the first place and your health priorities.